A change in EKGRegister Today!
This is a discussion on A change in EKG in First Year After Nursing Licensure, part of Nursing Career Advice ... I work night shift and sometimes I have patient with a change in cardiac rhythm such as afib or...by Candyn Oct 10, '12I work night shift and sometimes I have patient with a change in cardiac rhythm such as afib or Brady down to 40. For afib, I called doctor and stat EKG was ordered. Nothing else was done since pt BP was 120+ and asymptomatic. For Brady, pt BP was 96+ but that has been pt BP since she was admitted and also asymptomatic. People kept asking me about it when alarm went off. My question is what else can I do for patient with change in cardiac rhythm? I know for afib, If diagnosed, pt will be on aspirin but that will not happen at night and immediately and if patient is stable. Same for brady.What stressed me out was I had to take care of pts and monitor tech started to stress me out by keep talking to other nurses and then I had to explain it to them the situation or none-nurse staffs and what I got from them is "I am not doctor." I am new grad, it already stressful enough to take care of patients with these situation as I am scared they will go unstable, yet dealing with others and their questioning make me second guess myself and become doubting myself.
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=791347©2013 allnurses.com INC. All Rights Reserved.
- 1,222 Views
- Oct 10, '12 by Kara RN BSNThere is not much else to do if your patient is stable...was the HR controlled? If the HR was sustained above 110 or so the MD might have ordered a cardizem or amio gtt to keep hr controlled (but then you need to watch for BP going too low). If your pt suddenly said he felt dizzy or his HR was 140, then calling the MD back for a change in condition would have been warranted. People can go in and out of a fib all the time and never know until their sick in the hospital. Sounds like you did the right thing.
- Oct 10, '12 by CandynHis Hr went up to 130 for few seconds and down, beside that hr mostly below 100. He was in and out of afib. How do you assess patient whether pt is symptomatic (dizzy and light headache) if pt is confused?
- Oct 11, '12 by Kara RN BSNIf the pt is dizzy, lightheaded, pale diaphoretic hypotensive etc all signs pt is not tolerating the rhythm. Many times if pt is asymptomatic (aka has none of the above sx) they will just watch and wait and anticoagulate accordingly...if pt is symptomatic w above sx intervention is the next move i see alot of cardizem drips and boluses for cases just like this one. Do you do any gtts on your floor?
- Oct 11, '12 by CandynWe rarely have cardiZem drips. If we do mostly is for stable hypertension crisis. For afib with uncontrollable hr, they will go to ICU.What to do if pt unable to report whether they are light headed or dizziness? I took this patient BP every 30 minutes. patient BP was mid 90 but no change when pt hr was 60+.
- Oct 11, '12 by AlibabaYou did the right thing by getting EKG and continuing to monitor.
In this case, also report to the charge nurse and they will advice further based on their experience and unit protocol.
Most importantly, once the monitor tech has notified you (and the charge nurse) of the changes, she should not be talking to other nurses or non-nurses about your patient and her opinion of what you are doing/not doing.
PS..all units I have ever worked at have a protocol for all these things. Like what labs you would want to draw etc..
"What stressed me out was I had to take care of pts and monitor tech started to stress me out by keep talking to other nurses and then I had to explain it to them the situation or none-nurse staffs and what I got from them is "I am not doctor." I am new grad, it already stressful enough to take care of patients with these situation as I am scared they will go unstable, yet dealing with others and their questioning make me second guess myself and become doubting myself. "
- Oct 11, '12 by RN2012NewbieEvery unit should have a protocol for rhythm changes. When my patient changes rhythm to afib i'd do the following:
1. Check the patient to see if they are tolerating the rhythm or if they are symptomatic
- loc, dizzy, lightheaded?
2. Typically we check K/Mag stat
*notify MD if new or change
3. Depending on the situation we start amio or cardizem gtt (which comes with its own set of orders/protocol)
4. If they sustain the rhythm long enough they'll need anticoags to prevent throwing a clot (heparin, coumadin, lovenox etc)
For brady, it depends on how low they go. Are they on beta blockers? Meds causing them to brady down? Are they tolerating the rhythm? Is it far from their normal baseline hr? Sometimes we just sit on them and make sure they dont brady down farther or become symptomatic, some get atropine or pacing.
Utilize your coworkers and charge nurse to help you if you have questions regarding your patients conditions, they are your support system esp on night shift!
- Oct 11, '12 by CandynThank a lot for your responses.What rhythm is K/mg imbalance associated with? I have not have a doc ask me to draw a K/Mg stat or maybe not too urgent that they just wait til morning lab?
- Oct 12, '12 by CandynUnfortunately my unit does not have protocol for rhythm change. I agree, I need to use my charge nurse more. Rather be safe then sorry. Sometimes I get too focused about pt crashing that I forgot about resources...which is no good!!!
- Oct 12, '12 by RN2012NewbieCandyn- K/mag imbalances are an easy fix that can cause arrythmias like pvc's, pac's, runs of vtach etc... We watch and replace them very closely on my unit!